Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 395, NWS Nashville, TN

October 18, 2011Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 18, 2011, 3:40 PM CDT for Macon County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2011, 3:40 PM CDT (20:40 UTC)
Expired
Oct 18, 2011, 4:00 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Macon County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS54 KOHX 182040
SVROHX
TNC111-182100-
/O.NEW.KOHX.SV.W.0395.111018T2040Z-111018T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 PM CDT

* AT 331 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO GOLFBALL SIZE...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LAFAYETTE...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN MACON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. A STORM OF
SIMILAR SEVERITY...WITH LARGE HAIL AND DAMAGING WINDS...RECENTLY 
BUSTED WINDOWS OUT OF HOMES JUST NORTH OF MURFREESBORO. HAIL DAMAGE TO 
AUTOMOBILES HAS ALSO BEEN REPORTED THIS AFTERNOON.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3662 8583 3649 8608 3651 8618 3663 8611
TIME...MOT...LOC 2038Z 237DEG 39KT 3655 8603

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 10:30 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 18, 10:30 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT TUE OCT 18 2011

.UPDATE...COLD FRONT IS ALREADY BETWEEN CKV AND BNA, AS EVIDENCED
BY A 15Z TEMP OF 52 AT CKV AND 72 AT BNA. AM GOING TO HAVE TO
ISSUE A FORECAST UPDATE TO SIGNIFICANTLY LOWER HIGH TEMPS OVER OUR
NORTHWEST.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 18, 3:35 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT TUE OCT 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
335 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING, AND IS EXPECTED TO PRODUCE SCATTERED SEVERE
STORMS GENERALLY EAST OF INTERSTATE 65. LARGE HAIL AND DAMAGING
STRAIGHT LINES WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND
BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Oct 18, 3:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT TUE OCT 18 2011

TNZ008>011-027>034-059>066-075-077>080-094-095-182115-
BEDFORD-CANNON-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE
KALB-FENTRESS-GILES-GRUNDY-JACKSON-LAWRENCE-MACON-MARSHALL-MAURY-
OVERTON-PICKETT-PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
321 PM CDT TUE OCT 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...CLAY...
COFFEE...CUMBERLAND...DAVIDSON...DE KALB...FENTRESS...GILES...
GRUNDY...JACKSON...LAWRENCE...MACON...MARSHALL...MAURY...OVERTON...
PICKETT...PUTNAM...RUTHERFORD...SMITH...SUMNER...TROUSDALE...VAN
BUREN...WARREN...WHITE...WILLIAMSON AND WILSON COUNTIES...

ISOLATED HAILSTORMS WILL CONTINUE OVER EASTERN MIDDLE TENNESSEE
THROUGH 500 PM.

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL SEVERE THUNDERSTORMS...THAT HAVE PRODUCED HAIL UP TO GOLFBALL
SIZE. THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...WILL CONTINUE
TO DEVELOP OVER EASTERN PARTS OF THE MID STATE THROUGH 500 PM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3501 8759 3514 8758 3663 8608 3660 8477
      3640 8467 3629 8487 3616 8490 3591 8467
      3578 8497 3578 8523 3557 8543 3552 8559
      3539 8549 3523 8570 3536 8608 3535 8626
      3541 8628 3537 8659 3526 8682 3499 8683

19
Local storm report, Oct 18, 3:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MANCHESTER              35.47N 86.08W
10/18/2011  E1.25 INCH       COFFEE             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

HSTEIGER
Local storm report, Oct 18, 3:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 N MURFREESBORO        35.90N 86.39W
10/18/2011  E65 MPH          RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:32 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 19 more58 min
Oct 18, 2:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Oct 18, 2:56 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford64 min
Oct 18, 3:01 PM CDTSevere Thunderstorm WarningOHXMacon14 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningOHXCoffee41 min
Oct 18, 3:21 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 18 more54 min
Oct 18, 3:27 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson43 min
Oct 18, 3:33 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren57 min
Oct 18, 3:43 PM CDTTornado WarningOHXGrundy, Warren32 min
Oct 18, 3:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Oct 18, 4:01 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Oct 18, 4:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, Warren, White49 min
Oct 18, 4:36 PM CDTSpecial Weather StatementOHXGiles, Marshall24 min
Oct 18, 5:00 PM CDTSpecial Weather StatementOHXBedford45 min
Oct 18, 5:34 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford26 min
Oct 18, 6:02 PM CDTSpecial Weather StatementOHXCannon28 min
Oct 18, 6:23 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.